Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 53, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 21, 2019, 7:25 PM CDT for Leavenworth County, Wyandotte County, Kansas; Buchanan County, Platte County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2019, 7:25 PM CDT (00:25 UTC)
- Expired
- May 21, 2019, 8:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Leavenworth County, KS, Wyandotte County, KS, Buchanan County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.0
The text
As transmitted.
301
WUUS53 KEAX 220025
SVREAX
KSC103-209-MOC021-165-220100-
/O.NEW.KEAX.SV.W.0053.190522T0025Z-190522T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
725 PM CDT Tue May 21 2019
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
North central Wyandotte County in northeastern Kansas...
Northeastern Leavenworth County in northeastern Kansas...
Southeastern Buchanan County in northwestern Missouri...
Platte County in west central Missouri...
* Until 800 PM CDT.
* At 724 PM CDT, a severe thunderstorm was located over Lansing,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Leavenworth, Lansing, Platte City, Weston, Kansas City, Edgerton,
Dearborn, Camden Point, Tracy, Farley, Ridgely, Fort Leavenworth,
Faucett, Wolcott, Waldron, Stillings, Beverly, Kansas City Intl
Arpt, Hoover and East Leavenworth.
This includes the following highways...
Interstate 29 between mile markers 13 and 37.
Interstate 435 between mile markers 17 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3964 9485 3957 9460 3943 9460 3916 9479
3922 9502
TIME...MOT...LOC 0024Z 206DEG 40KT 3926 9488
HAIL...1.00IN
WIND...60MPH
$$
PP2 follow-up statements
882
WWUS53 KEAX 220044
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
744 PM CDT Tue May 21 2019
KSC103-209-220053-
/O.CAN.KEAX.SV.W.0053.000000T0000Z-190522T0100Z/
Wyandotte KS-Leavenworth KS-
744 PM CDT Tue May 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WYANDOTTE AND
NORTHEASTERN LEAVENWORTH COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3963 9482 3957 9460 3943 9460 3931 9469
3937 9488
TIME...MOT...LOC 0043Z 206DEG 40KT 3946 9475
$$
MOC021-165-220100-
/O.CON.KEAX.SV.W.0053.000000T0000Z-190522T0100Z/
Buchanan MO-Platte MO-
744 PM CDT Tue May 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN BUCHANAN AND NORTHEASTERN PLATTE COUNTIES...
At 743 PM CDT, a severe thunderstorm was located over Camden Point,
or near Platte City, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Platte City, Edgerton, Dearborn, Camden Point, Tracy, Ridgely,
Faucett, Hoover and Beverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3963 9482 3957 9460 3943 9460 3931 9469
3937 9488
TIME...MOT...LOC 0043Z 206DEG 40KT 3946 9475
HAIL...1.00IN
WIND...60MPH
$$
PP427
WWUS53 KEAX 220057
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
757 PM CDT Tue May 21 2019
MOC021-165-220107-
/O.EXP.KEAX.SV.W.0053.000000T0000Z-190522T0100Z/
Buchanan MO-Platte MO-
757 PM CDT Tue May 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUCHANAN AND
NORTHEASTERN PLATTE COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3963 9482 3957 9460 3943 9460 3931 9469
3937 9488
TIME...MOT...LOC 0057Z 206DEG 40KT 3959 9467
$$
PPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:27 PM CDT, 58 minutes earlier.
Area forecast discussion, May 21, 6:27 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
627 PM CDT Tue May 21 2019
.Discussion...
Issued at 410 PM CDT TUE MAY 21 2019
Message of the day: Flooding remains the main concern, with rain
chances continuing this afternoon. Severe weather is also still a
concern, but mainly in central/eastern MO this afternoon, with a
chance for severe weather in northeast KS/northwest MO around
sunset.
Currently, a strong low pressure system, centered over southwest KS,
is working its way through the Plains, bringing showers and storms
across our area. The main concern has been and continues to be
flash flooding. We have received an additional 1-2 inches of
rainfall mainly near the MO/KS border since 7 AM this morning,
with up to an additional three quarters of an inch possible for
the rest of the day. Central MO hasn't seen as much rain since 7
AM this morning yet, but an additional 1-2 inches is possible
before all is said and done tonight. Due to numerous roadways
closed from flooding and the fact that rain is expected to
continue over the next few hours in most areas, have extended the
areal flood warnings until 3 AM to allow time for the water to
subside. Additional flood warnings will be issued in other places
if necessary. The flash flood watch is still in effect until 7 PM
tonight and will likely be allowed to expire at this time as flash
flooding concerns should diminish after this time.
As for the severe weather threat, a warm front has been slowly
working its way north through KS and MO, and is currently from
about Miami County, KS over to Jefferson County, MO. This and the
squall line in central MO will be the focus for the first round of
possible severe weather. Environmentally speaking, we have high
deep layer shear (75 kts) and low CAPE (500 J/kg), with dew points
in the low 60s, and unimpressive lapse rates. Our 0-3 km shear
and 0-3 km SRH is about 50 kts and roughly 500 m2/s2. While we
don't have much instability to work with, the strong shear poses a
concern; therefore, the main threat is a couple of quickly
developing tornadoes over the next few hours in central MO. As a
result, a tornado watch has been issued until 10 PM for Randolph,
Howard, and Cooper counties in MO. We will also be looking out for
damaging straight-line winds up to 65 mph. As for hail, can't
completely rule it out, but the risk is low for Randolph, Howard,
and Cooper counties in MO. This area of storms is expected to move
east, and be out of our area shortly after sunset.
An additional round of severe weather is also possible from the KC
Metro, north of the MO River, and northward west of I-35, from
around sunset through about midnight. This will be associated with
the center of the low pressure system moving through the area.
Deep layer shear is strong (around 55 kts) with decent CAPE (1500
J/kg) and mid-level lapse rates. Low-level shear and helicity are
about 30 kts and 200 m2/s2. Therefore, hail up to quarter-sized
and damaging winds up to 60 mph are possible and can't rule out
the possibility of a tornado or two.
After tonight, the low pressure system will move into MN, leaving us
in southerly flow both at the surface and aloft. We will remain dry
during the day Wednesday, but a shortwave trough and another warm
front will move into the area, giving us storm chances Wednesday
night into Thursday. A few storms could be strong to severe.
On/off storm chances will continue into the holiday weekend as
shortwave troughs round an upper level high pressure centered over
the southeast U.S.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 628 PM CDT TUE MAY 21 2019
VFR conditions are expected through the forecast with the
exception of the first hour to two hours. A line of storms has
developed in eastern KS with tracks to the north-northeast. On
this path they would mainly affect STJ and MCI. Have added a brief
-TSRA mention to the KMCI forecast. Will monitor STJ and amend as
needed.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 PM CDT this evening for KSZ025-057-060-
103>105.
MO...Flash Flood Watch until 7 PM CDT this evening for MOZ007-008-
013>017-020>025-028>033-037>040-043>046-053-054.
&&
Discussion...Grana
Aviation...CDBHazardous weather outlook, May 21, 4:18 AM CDT, 15 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 418 AM CDT Tue May 21 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-220930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 418 AM CDT Tue May 21 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Another round of thunderstorms are expected this morning into the afternoon. Severe weather in the form of large hail, damaging winds, and isolated tornadoes will be possible. Flash flooding will be possible in the strongest activity. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Active weather will continue late in the workweek into the weekend as additional rounds of showers and thunderstorms occur. River flooding will be ongoing. Blair
In the hours before
Local storm report, May 21, 7:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TORNADO 5 NE MUSCOTAH 39.60N 95.44W
05/21/2019 ATCHISON KS TRAINED SPOTTER
BRIEF TOUCHDOWN REPORTED BY TRAINED SPOTTER.
RELAYED FROM NWS TOP.
&&
32The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:11 PM CDT | Tornado Warning | EAX | Atchison, Doniphan | 21 min |
| May 21, 7:26 PM CDT | Tornado Warning | EAX | Atchison, Doniphan | 34 min |
| May 21, 7:47 PM CDT | Tornado Warning | EAX | Doniphan | 28 min |
| May 22, 3:09 AM CDT | Flash Flood Watch | EAX | Linn, Miami | 24 hr |
| May 22, 4:41 PM CDT | Special Weather Statement | EAX | Miami | 49 min |
| May 22, 5:27 PM CDT | Special Weather Statement | EAX | Johnson | 33 min |
| May 22, 6:03 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 42 min |
| May 22, 6:30 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 45 min |
| May 21, 7:56 PM CDT | Special Weather Statement | EAX | Clinton | 34 min |
| May 21, 8:06 PM CDT | Tornado Warning | EAX | Atchison | 24 min |
| May 21, 8:25 PM CDT | Tornado Warning | EAX | Atchison | 20 min |
| May 21, 8:34 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Gentry | 26 min |
| May 21, 8:59 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Gentry, Harrison | 23 min |
| May 21, 9:02 PM CDT | Special Weather Statement | EAX | Nodaway | 13 min |
| May 21, 11:15 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 30 min |
| May 22, 5:29 AM CDT | River Flood Warning | EAX | Atchison, Holt | 35 hr |
| May 22, 8:15 AM CDT | River Flood Warning | EAX | Andrew, Buchanan | 32 hr |
| May 22, 6:42 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 33 min |
| May 22, 6:53 PM CDT | Special Weather Statement | EAX | Lafayette | 37 min |
| May 22, 6:58 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Saline | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.